Alert archive / North Dakota / Tornado Warnings in 2023
Tornado Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 24, 2023, 2:41 PM CDT for McHenry County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 2:41 PM CDT (19:41 UTC)
- Expired
- Aug 24, 2023, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County McHenry County, ND
The radar
The Minot AFB radar (KMBX), 50 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
845
WFUS53 KBIS 241941
TORBIS
NDC049-242015-
/O.NEW.KBIS.TO.W.0003.230824T1941Z-230824T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
241 PM CDT Thu Aug 24 2023
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
South central McHenry County in north central North Dakota...
* Until 315 PM CDT.
* At 241 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Butte, or 34 miles southeast of Minot,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central McHenry County, including the following locations...
Balfour, Kief and Bergen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4812 10049 4785 10047 4785 10060 4788 10090
4797 10091
TIME...MOT...LOC 1941Z 258DEG 13KT 4796 10065
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HARGROVE2 follow-up statements
458
WWUS53 KBIS 241957
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
257 PM CDT Thu Aug 24 2023
NDC049-242015-
/O.CON.KBIS.TO.W.0003.000000T0000Z-230824T2015Z/
McHenry ND-
257 PM CDT Thu Aug 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH
CENTRAL MCHENRY COUNTY...
At 257 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Karlsruhe, or 34 miles northwest of
Harvey, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Balfour and Bergen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4795 10048 4794 10058 4793 10073 4801 10076
4812 10049
TIME...MOT...LOC 1957Z 251DEG 16KT 4799 10060
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HARGROVE354
WWUS53 KBIS 242007
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
307 PM CDT Thu Aug 24 2023
NDC049-242017-
/O.EXP.KBIS.TO.W.0003.000000T0000Z-230824T2015Z/
McHenry ND-
307 PM CDT Thu Aug 24 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL MCHENRY COUNTY WILL EXPIRE
AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.
LAT...LON 4795 10048 4794 10058 4793 10073 4801 10076
4812 10049
TIME...MOT...LOC 2007Z 258DEG 13KT 4800 10055
$$
HARGROVEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 12:56 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 24, 12:56 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1256 PM CDT Thu Aug 24 2023 .UPDATE... Issued at 1255 PM CDT Thu Aug 24 2023 Storms continue to generate from mid level lift across the west and central. A cold front is currently moved through the northwest passing Williston. Storms are expected to pick up in the next few hours as instability increases and the cold front moves southward. Isolated strong to severe storms are expected ahead of the frontal passage across much of central North Dakota this afternoon. More detailed information will be in the new short term discussion coming out shortly. UPDATE Issued at 1008 AM CDT Thu Aug 24 2023 Visibilities continue to improve across the east and central portions of the state. Therefore, the Dense Fog Advisory has been allowed to expire. However there could be some patchy fog lingering the next hour or two, but widespread improvements have been observed. Thunderstorms are still expected this afternoon as instability continues to increase. No are needed to the current forecast as the forecast remains on track. UPDATE Issued at 650 AM CDT Thu Aug 24 2023 Dense fog continues underneath very low stratus that extends across northern and eastern North Dakota this morning, with a Dense Fog Advisory in effect until 10 AM. Many observations in the advisory area are reporting visibilities of less than one quarter of a mile. Not much change in our thinking for this afternoon and evening's severe thunderstorm potential. The one trend noted is a slight decrease in forecast instability in the latest high-res guidance, but will have to see if this continues over the next few hours. Refreshed POPs with the newest blended guidance which mainly increased precip chances a bit in the Bismarck to Harvey area this evening. && .SHORT TERM...(Today and Tonight) Issued at 357 AM CDT Thu Aug 24 2023 Foggy this morning across the north central and into the James River Valley, before a cold front moves through later today, bringing chances for showers and thunderstorms. A few thunderstorms could be strong to severe. This morning, flow aloft was nearly zonal, with a large upper high over the Southern Plains, while a shortwave trough and embedded closed low were analyzed over southern Alberta. The attendant surface low was placed in west central Manitoba, with a frontal boundary arcing southeast and then back to the southwest into eastern Montana. Nighttime satellite imagery shows low stratus across north central and eastern North Dakota, with some signs of expansion to the south. It is another night of dense fog across much of the area under this stratus, with light surface winds and plentiful low-level moisture. A Dense Fog Advisory continues until 10 AM CT for the north central through the James River Valley, with many locations reporting visibility of one quarter mile or less. Our attention then turns to the front moving through today, bringing chances of precipitation starting early this afternoon and continuing through the evening. As the upper low and surface front approach, ascent will overspread an environment characterized by 1000 J/kg of CAPE, modest low and mid-level lapse rates, and ~40 knots of 0-6km shear. The latest CAMS have shown a slight trend towards convection starting later, with more robust development expected as the upper wave gets closer. THe expectation is the later the development, the further south in the forecast area storms will be, with the front sweeping northwest to southeast through the afternoon and evening. Overall, expecting a generally similar environment to yesterday, with the main differences slightly lower instability but slightly higher shear. Will message the same 60 mph winds and golf ball size hail for threats with the SPC Marginal Risk (level 1 out of 5). Today will be warm and still pretty humid, with highs in the 80s and dew points in the 60s ahead of the front. Chances for precipitation end in the James River Valley overnight tonight, with lows in the lower 50s to lower 60s across the forecast area. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Aug 24 2023 Pleasant, seasonable temperatures are expected this weekend, with a chance for showers late Saturday night into Sunday. Flow aloft turns northwesterly on Friday as the trough continues drifting east, while shallow ridging builds over the Northern Rockies. In the cooler, post-frontal regime, highs will be in the 70s, with mostly sunny skies and a slight northerly breeze. Similar temperatures are forecast on Saturday as flow turns more quasi-zonal, with an upper wave diving south from the Canadian Prairies late in the day. Chances (20-40%) for showers start Saturday evening across the northwest and expand east through the night, tapering off Sunday morning across the east. Sunday will be a bit warmer and somewhat breezy, with highs in the upper 70s to lower 80s, before cooler air filters in and we returns to the widespread 70s on Monday. For the work week, ensembles are advertising a closed low off the coast of the western CONUS, with a sharp ridge extending over the low across much of the western and central Canadian Prairies. The general trend is for the ridge to drift east as the closed low weakens and moves north, but by the middle of next week ensemble members get pretty varied in how they want to progress this low and the downstream ridging over the forecast area. Forecast highs are generally near to slightly above normal starting Tuesday, but NBM temperature spread starts to increase, signaling lowering confidence in the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1255 PM CDT Thu Aug 24 2023 Thunderstorms are starting to form across western North Dakota bringing forth chances of VCTS for most terminals this afternoon. Severe thunderstorms are possible this afternoon with the main hazards being gusty winds and large hail. TAFs will be AMD if storms form near the vicinity of the TAF terminals. Winds will shift out of the northwest as a cold front progresses southward this afternoon. Some patchy fog could form near KJMS later tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson SHORT TERM...Jones LONG TERM...Jones AVIATION...Johnson
Hazardous weather outlook, Aug 24, 1:39 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 139 PM CDT Thu Aug 24 2023 NDZ001-002-009-017-031-032-040-043-251845- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051- 251845- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh- Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening. The main hazards will be wind gusts to 60 mph and hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please call NWS Bismarck at 701-223-4582 to report any hail that is a quarter inch in diameter or greater, or any wind gusts that are 60 mph or greater.
In the hours before
Special weather statement, Aug 24, 1:40 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023
NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...
At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mckenzie Bay Recreation Area around 150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 48 min |
| Aug 23, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 27 min |
| Aug 23, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 35 min |
| Aug 24, 2:22 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burke, Dickey, Foster, LaMoure, McHenry and 7 more | 8 hr |
| Aug 24, 1:40 PM CDT | Special Weather Statement | BIS | Dunn | 35 min |
| Aug 24, 1:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 60 min |
| Aug 24, 2:44 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 20 min |
| Aug 24, 2:50 PM CDT | Special Weather Statement | BIS | McHenry | 25 min |
| Aug 24, 2:55 PM CDT | Tornado Warning | BIS | McHenry, Ward | 14 min |
| Aug 24, 3:32 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Aug 24, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 63 min |
| Aug 24, 4:09 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 51 min |
| Aug 24, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 42 min |
| Aug 24, 5:34 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Aug 24, 5:53 PM CDT | Special Weather Statement | BIS | Morton | 37 min |
| Aug 24, 6:08 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 67 min |
| Aug 24, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 58 min |
Nearby
Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.